Kansas, 2017

Hail in Kansas, March 9, 2017

March 9, 2017 · NWS ICT · 8 events in 3 counties and zones

A cluster of elevated supercells developed during the morning hours of March 9th, 2017 across southeast Kansas. Hail as large as golfballs fell across Woodson and Allen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of elevated supercells developed during the morning hours of March 9th, 2017 across southeast Kansas. Hail as large as golfballs fell across Woodson and Allen counties. The hail covered the ground in Allen county, Kansas. Snow plows were called out to clear the highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 9, 5:50 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 9, 5:50 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
550 AM CST Thu Mar 9 2017

.SHORT TERM...(Today through Saturday night)
Issued at 225 AM CST Thu Mar 9 2017

The main challenge today will be the timing of the incoming front.
The moisture transport in front of the system is rather weak and
as a result the front will come through dry in most areas.
Southeast Kansas will be a different story. Moisture transport in
SE Kansas is much stronger and is accompanied by some good low
level shear and CAPE values reaching into the 1000-2000 J/Kg
range. Mid and upper level speed shear is also good. This set up
presents good conditions for some isolated to scattered severe
thunderstorms across parts of Southeast Kansas with some hail up
to golf balls and 70 mph wind gusts with the strongest storms.

The next major challenge is a significant threat for winter
weather to return to region which will be a rather rude awakening
to the region after more than a month of above normal temperatures
and little if any precipitation. Currently, the next system will
come through with significant moisture transport ahead of it and a
rather strong high pressure system to the North and East. This set
up will prevent the surface winds from turning completely around
to the South. Winds will remain Easterly for the most part. 850mb
winds though will come up from the South which will keep some
good WAA at this level through Saturday morning. This will keep
temps at this level in the +1C to +4C range in most areas with
near to below freezing temps at the surface. This will create a
freezing rain set up with some trace accumulations. The bulk of
the ice accumulations will be on elevated surfaces and bridges.
The WAA at the 850mb and some at the surface will continue through
most of the day and will change any freezing rain over to all
rain by the late morning. By Saturday afternoon, this front will
push off to the East and CAA will take over as the winds shift to
the North. The rain may shift over to snow for a brief period of
time before ending completely and colder temperatures take over.

.LONG TERM...(Sunday through Wednesday)
Issued at 225 AM CST Thu Mar 9 2017

The next weather system will come through on Monday. Temperatures
will again be boarder line which lends to some mixed
precipitation. 850mb temps at this time are also borderline which
again lends to some freezing rain for a short period. Any
accumulations are not expected to be significant if any. Strong
CAA will dominate the region for a good portion of next week
behind this system. Temperatures are expected to be much closer to
normal or maybe a little below for the first part of next week.
The weather pattern will calm some for the extended range but
temperatures will remain closer to normal than they have for the
past couple of weeks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 550 AM CST Thu Mar 9 2017

VFR stratocu and altocu bases/cigs are expected today across
southern Kansas. Scattered convection will be possible from
midday through the afternoon east of the Kansas turnpike, ahead
of a cold front which will move south into central Kansas. This
front will push south across southern Kansas early this evening.
Gusty north to northeast winds can be expected behind the front
this evening and tonight.

KED

&&

.FIRE WEATHER...
Issued at 225 AM CST Thu Mar 9 2017

Fire weather looks much better than it has for the past couple of
days. Fire Danger levels are expected to be in the moderate to
high categories for the next several days. While winds will be
brisk today and much of the weekend, they are expect to remain
below advisory level helping to keep the fire danger levels down.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  35  52  36 /  20   0   0  70
Hutchinson      72  33  51  34 /  10   0   0  60
Newton          72  34  49  32 /  20   0   0  60
ElDorado        73  35  51  34 /  20   0   0  70
Winfield-KWLD   75  38  54  38 /  20  10   0  70
Russell         72  29  49  30 /   0   0   0  30
Great Bend      72  31  51  31 /   0   0   0  40
Salina          71  32  49  30 /   0   0   0  40
McPherson       72  32  49  31 /  10   0   0  60
Coffeyville     76  39  55  38 /  30  30   0  70
Chanute         72  36  51  34 /  30  20   0  70
Iola            71  36  50  33 /  30  20   0  70
Parsons-KPPF    74  38  53  37 /  30  20   0  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 9, 7:13 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
713 AM CST Thu Mar 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
713 AM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the southern Flint Hills
and southeast Kansas, from midday until early this evening. Some of
these storms could be severe with golf ball sized hail and wind
gusts up to 70 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday night into Saturday there will be a chance some mixed wintry
precipitation. Some freezing rain is likely in Central Kansas
Saturday morning. Some trace amounts of ice accretion are likely in
these areas before the temperatures warms up enough to melt any ice
in the late morning. Any ice that does accumulate is expected
primarily on elevated surfaces and bridges.

Sunday afternoon, dry conditions return with some brisk winds which
will bring the fire danger level back into the very high category
for parts of Southeast Kansas. This will be followed by another
possibility for some light wintry mixed precip again in Southeast
Kansas Sunday night and Monday morning.

Monday afternoon, fire danger will again reach very high levels but
will affect a much larger area. Areas along and west of US 77 will
be see the very high fire danger levels Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possible this afternoon across
southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 9, 8:43 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
843 AM CST THU MAR 9 2017

KSZ096-099-100-091515-
Montgomery KS-Labette KS-Neosho KS-
843 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Northern Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 915 AM CST

* At 841 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Independence...moving northeast
  at 25 mph.

hail up to the size of dimes will be possible with this storm.

* this strong thunderstorm will be near...
  Cherryvale around 855 AM CST.

Other locations impacted by this storm include Lake Parsons, Parsons
Tri City Airport, Big Hill Lake, Dennis and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3733 9511 3713 9559 3730 9572 3739 9560
      3738 9553 3744 9553 3756 9536
TIME...MOT...LOC 1442Z 239DEG 21KT 3728 9566

HAYES
Special weather statement, Mar 9, 9:12 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
912 AM CST THU MAR 9 2017

KSZ070-071-095-091545-
Wilson KS-Greenwood KS-Woodson KS-
912 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Northeastern Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 945 AM CST

* At 910 AM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  southwest of Madison to near Toronto...and moving northeast at 35
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Yates Center, Madison, Altoona, Toronto, Hamilton, Buffalo, Neosho
  Falls, Benedict, Virgil, Coyville, Thrall, Toronto Lake,
  Batesville, Rose, Cross Timbers State Park and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3748 9553 3739 9559 3806 9640 3809 9637
      3809 9636 3810 9636 3816 9630 3816 9599
      3803 9596 3803 9553
TIME...MOT...LOC 1511Z 192DEG 46KT 3807 9630 3779 9589

HAYES
Special weather statement, Mar 9, 9:27 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
927 AM CST THU MAR 9 2017

KSZ071-072-095-096-091545-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
927 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 945 AM CST

* At 925 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over Buffalo, or 11 miles south of
  Yates Center...moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* this strong thunderstorm will be near...
  Humboldt around 945 AM CST.

Other locations impacted by this storm include Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3760 9559 3773 9575 3790 9552 3775 9538
TIME...MOT...LOC 1527Z 236DEG 26KT 3771 9568

HAYES

The radar

The Topeka radar (KTWX), 162 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Neosho

When
March 9, 9:46 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.670, -95.460

Hail, Woodson

When
March 9, 10:00 AM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -95.740

Hail, Woodson

When
March 9, 10:10 AM CST
Where
Woodson County, 1.43 mi W of Piqua
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.917, -95.556

Hail, Allen

When
March 9, 10:38 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.930, -95.400

Hail, Allen

When
March 9, 10:39 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.400

Hail, Allen

When
March 9, 10:45 AM CST
Where
Allen County, 0.55 mi E of Gas
Measured
1.75 in hail
Reported by
Public
Coordinates
37.920, -95.340

Reported via social media.

Hail, Allen

When
March 9, 10:46 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.930, -95.400

Hail, Allen

When
March 9, 10:50 AM CST
Where
Allen County, 2.18 mi E of Moran
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.920, -95.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681729, 681730, 681731, 681732, 681733, 681734, 681735, 681736.